What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 13, 5:01 AM CST, 5 hours 49 minutes earlier.
Area forecast discussion, May 13, 5:01 AM CST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
601 AM CDT Sun May 13 2018
.SHORT TERM.../Today through Tonight/
Issued at 351 AM CDT Sun May 13 2018
The pattern has changed little over the weekend with nocturnal
convection the main concern. Weak elevated convection continues to
fester early this morning east of Des Moines in an environment of
1-1.5K elevated CAPE and around 40kts of effective shear. CAPE
profiles are fairly tall and skinny and forcing is relatively weak
so the convection has struggled to mature. The effective inflow
along the 300-305K isentropic surfaces is a weak 15-25kts and
veering with time. The main threat would be locally heavy rain.
Areas across Jasper and Poweshiek counties received 1.5-2.5 inches
of rain overnight. Water vapor imagery does note some weak lift
upstream, so there may be some minor intensification in the next
several hours, but the convection allowing models do not depict
much at all and this may not come into play until later today.
Thus outside of some token PoPs around 15z to account for upstream
NE convection, have a lull in PoPs after this exits with plenty
of lingering clouds. There will also be areas of morning fog west
and south. Highs will be a bit warmer than yesterday however as
the upstream upper ridge boosts heights somewhat.
Later today and this evening, the more humid airmass into KS and
MO south of our persistent boundary will increase MLCAPEs into the
2-3K j/kg range, but warm temps through the lowest 2.5km look to
keep sufficient CIN in place for anything surface based to
develop. The aforementioned rising heights will allow for elevated
instability to surge farther north however with nocturnal
warm/theta-e advection potentially generating an MCS across
northern IA where 0-2km moisture convergence should be maximized.
MUCAPEs may get to 1.5K j/kg but the effective shear looks
somewhat weak so agree with the Day 1 outlook not being more than
marginal. Neither the HREF or SPC calibrated severe probs signal
much. Locally heavy rains are possible however with little change
in airmass and moisture anomalies elevated for mid May.
.LONG TERM.../Monday through Saturday/
Issued at 351 AM CDT Sun May 13 2018
The main concern remains convective trends into early this week,
but the weather should become less active into midweek. The long
wave pattern will undergo two transitions through this period,
switching from our current seasonal SW flow regime to a summer-
like weak zonal pattern into midweek. This will be followed a
higher amplitude northern stream trough through the northern
Plains of some degree which should attempt to push through a weak
cold front to end the week.
At onset a northern stream short wave will increase synoptic
scale lift into Monday which will coincide with greater
instability into the southern half of Iowa. MLCAPEs may reach 3K
j/g south with the forcing and inverted trough producing a
favorable environment for convection in negligible CIN. The deep
shear does not look too strong, but the environment would be
capable of supporting severe weather considering the degree of
instability.
The forcing then exits into Tue with weakening zonal flow taking
hold reducing our PoPs for a few days. The main weather story by
midweek will be a somewhat summer-like pattern with just above
normal temps. By the end of the week the flow is so subtle that
models are not in good agreement and confidence is low, but the
overall trend is toward an uptick in PoPs as what's left of our
current western CONUS closed low moves into the Midwest and some
help from northern Plains/Canadian height falls eventually
increase synoptic lift and tries to push a front through either
Friday or Saturday. Temps and dewpoints look fairly seasonal into
the weekend.
&&
.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 600 AM CDT Sun May 13 2018
Widespread IFR/LIFR conditions are in place across central IA at
12z due to both ceilings and fog. Some improvement to IFR/MVFR is
anticipated later today, with a period of VFR possible southeast.
Confidence is low precip wise, but have included windows of
vicinity wording for most likely periods which include into midday
for upstream NE convection, and additional development possible
southeast this evening.
&&
.HYDROLOGY...
Issued at 351 AM CDT Sun May 13 2018
Currently three warnings and one watch remain in place for area
rivers. Barring any significant precip for these locations, which
is not expected at this point, the crest appears to be moving
down the West Fork Des Moines River this morning where warnings
remain in effect and should lead to continued minor flooding for
at least the next several days. A Flood Watch remains in effect
for the Cedar River at Cedar Falls where recent rainfall and the
potential for additional rains tonight may cause a return to at or
just above flood stage tomorrow.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Small
LONG TERM...Small
AVIATION...Small
HYDROLOGY...Small
Hazardous weather outlook, May 13, 3:43 AM CST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
443 AM CDT Sun May 13 2018
IAZ037>039-046>050-057>062-070>075-081>086-092>097-141000-
Hardin-Grundy-Black Hawk-Greene-Boone-Story-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
443 AM CDT Sun May 13 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
A marginal risk for severe storms is forecast this afternoon and
tonight where the main threat will be large hail. Locally heavy
rain is also likely to accompany these storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Chances are increasing for severe weather over portions of central
to southern Iowa Monday afternoon into the evening. The main
threat will be large hail and damaging winds as well as heavy
rain that may lead to localized flash flooding. Additional storm
chances are forecast late this week and into next weekend.
However, the severe weather potential remains low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times today and Monday.
IAZ004>007-015>017-023>028-033>036-044-045-141000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Crawford-Carroll-
443 AM CDT Sun May 13 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
A few isolated non severe thunderstorms are possible by this
evening. Storms may contain locally heavy rain.
River flood warnings remain in effect for portions of the upper
reaches of the Des Moines River. Please refer to our website at
weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are possible Monday into Tuesday with a low threat
for severe weather. Additional storm chances are forecast late
this week and into next weekend. However, the severe weather
potential remains low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KLP
In the hours before
Special weather statement, May 13, 5:53 AM CST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
653 AM CDT Sun May 13 2018
IAZ044>047-057>060-070>073-081>084-092>095-131400-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass-
Adair-Madison-Warren-Adams-Union-Clarke-Lucas-Taylor-Ringgold-
Decatur-Wayne-
Including the cities of Denison, Carroll, Jefferson, Boone,
Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry,
Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair,
Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle,
Corning, Creston, Osceola, Chariton, Bedford, Lenox, New Market,
Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, and Humeston
653 AM CDT Sun May 13 2018
...Areas of Dense Fog Lingering This Morning...
Areas of dense fog is likely to linger across portions of central
to southwest Iowa through around 9 AM today. Visibility at times
may become reduced to less than a half mile, especially over
portions of southern Iowa along Interstate 35 south of Osceola to
the Missouri border and along Highway 34 west of Osceola. Even
with the sun rising this morning, keep your headlights on and
allow plenty of space between you and the vehicle ahead of you.
Podrazik
Local storm report, May 13, 8:03 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
903 AM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HEAVY RAIN GRINNELL AIRPORT 41.71N 92.73W
05/13/2018 M2.22 INCH POWESHIEK IA AWOS
AWOS STATION GGI, GRINNELL AIRPORT.
0700 AM HEAVY RAIN 3 SW GRINNELL 41.72N 92.73W
05/13/2018 M2.12 INCH POWESHIEK IA CO-OP OBSERVER
CO-OP OBSERVER STATION GRII4, 3 SW GRINNELL.
0700 AM HEAVY RAIN BROOKLYN 41.73N 92.43W
05/13/2018 M2.08 INCH POWESHIEK IA CO-OP OBSERVER
CO-OP OBSERVER STATION BRKI4, BROOKLYN.
0700 AM HEAVY RAIN NEWTON 41.70N 93.05W
05/13/2018 M1.42 INCH JASPER IA CO-OP OBSERVER
CO-OP OBSERVER STATION NWTI4, NEWTON.
&&Special weather statement, May 13, 9:31 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1031 AM CDT SUN MAY 13 2018
IAZ071-072-131630-
Adair IA-Madison IA-
1031 AM CDT SUN MAY 13 2018
At 1030 AM CDT, trained weather spotters reported a strong
thunderstorm near Orient, moving northeast at 35 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Winterset, Patterson, Macksburg, Bevington, Winterset-Madison County
Airport and Badger Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4128 9445 4150 9404 4150 9389 4151 9379
4133 9379 4116 9437
TIME...MOT...LOC 1530Z 240DEG 30KT 4125 9437
CogilLocal storm report, May 13, 9:32 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1032 AM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HAIL 1 SE ORIENT 41.19N 94.40W
05/13/2018 M0.50 INCH ADAIR IA TRAINED SPOTTER
SPOTTER REPORTS PEA TO A FEW DIME SIZED HAIL
STONES FALLING.
&&
FABSpecial weather statement, May 13, 10:03 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1103 AM CDT SUN MAY 13 2018
IAZ060-072-073-082-083-131645-
Clarke IA-Polk IA-Union IA-Madison IA-Warren IA-
1103 AM CDT SUN MAY 13 2018
...Small Hail and Heavy Rainfall...
At 1102 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winterset to 10 miles west of Avenue Of
The Saints Event Center to 11 miles west of Lakeside Casino. Movement
was northeast at 35 mph.
Dime size hail will be possible with these storms.
Brief periods of heavy rainfall will be possible with these storms.
Locations impacted include...
Des Moines, West Des Moines, Indianola, Norwalk, Winterset,
Southridge Mall, Principal Park, Des Moines Int'l Airport, Avenue Of
The Saints Event Center, Iowa Events Center, Murray, St. Charles, New
Virginia, Truro, Martensdale, Cumming, Patterson, St. Marys, East
Peru and Spring Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4102 9405 4123 9404 4140 9414 4151 9385
4151 9380 4153 9379 4160 9360 4141 9348
4117 9350
TIME...MOT...LOC 1602Z 245DEG 30KT 4141 9409 4125 9399 4104 9402
CurtisSpecial weather statement, May 13, 10:47 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1147 AM CDT SUN MAY 13 2018
IAZ060-061-073>075-084>086-131730-
Wapello IA-Marion IA-Jasper IA-Polk IA-Lucas IA-Mahaska IA-Monroe IA-
Warren IA-
1147 AM CDT SUN MAY 13 2018
...Nickel Sized Hail, Heavy Rain, Frequent Lightning...
At 1146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carlisle to 8 miles northwest of Chariton.
Movement was east at 40 mph.
Nickel size hail will be possible with these storms.
Periods of moderate to heavy rainfall will be possible with these
storms.
Locations impacted include...
Des Moines, Indianola, Pella, Knoxville, Chariton, Albia, Carlisle,
Monroe, Pleasantville, Prairie City, Melcher-Dallas, Eddyville,
Southridge Mall, Knoxville Raceway, Lake Red Rock, Sully, Milo,
Hartford, Russell and Lovilia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4166 9283 4105 9258 4096 9342 4152 9362
TIME...MOT...LOC 1646Z 258DEG 34KT 4149 9354 4111 9342
Curtis